Saturday, November 1, 2014

A Is For...Apples? Ass? Antidepressants?

How about all of the above?

We have a cold, rainy day here and as I sit on my ever widening derriere contemplating whether or not I should spend today making applesauce out of the two bushels of apples SM brought home from Hendersonville (that are currently cooling in the garage), it occurs to me that I am not going to wax poetic about apples.
And my ass is my problem not yours.
So that leaves Antidepressants as the topic of today's blog post.

Do you partake?



No shame in admitting to it. 

I do.

This is the second time I've been on an antidepressant.  The first time was back in my late 30's when, for some unknown reason, I started having crippling panic attacks.  My "light switch" flipped to the off position after being on it for 6 months (no more attacks) so I weaned myself off.

Fast forward to this past March.  I'd been increasing frustrated with the severity of my menopausal symptoms namely the hot flashes and sleep deprivation when one day SM looked at me and said

"I just don't know what to say to you anymore that isn't going to piss you off."

Turns out I'd developed another symptom.





Uh Oh.  Seems like someone needed an attitude adjustment.

I knew I'd been walking under a dark cloud for awhile but assumed it was just the Winter blahs and everything would be right as rain once the sun came out and everything warmed up. 

But the more I thought about it the more I realized that SM really was pissing me off. 

I'd begun to fantasize about divorce. 
I didn't look forward to spending time with him. 
Talking with him. 

I also realized it wasn't just SM. 

I had bitchy monologues running in my head about patients and co-workers...even the guy talking on the radio.  Pretty much everybody.





So I went to see my Doctor.  I was reluctant to seek out help but after 3 years of sucking it up but I knew this wasn't something I would risk my marriage to.

After talking about options (and HRT was NOT on the table per my Dr) we decided to try antidepressant therapy. 

Her comment to me was that "The hot flashes will go away.  Eventually.  And the severity of yours is impacting everything else making you irritable.  We just need to help you out long enough to get you to the other side of this."

So Effexor was rx'd and I was pleased that after 2 weeks of taking it, my hot flashes went away completely. 

For a few days anyway. 

And then they came back with a vengeance along with blurry vision, dizziness, vertigo and an unsettling episode of being unable to speak the words in my head in order to answer a simple question.  Huh.

So "Bye-Bye" Effexor.

I then asked my Dr if we could try Lexapro which I'd been on for my panic attacks.  She said "Sure" but that I shouldn't expect much help in the hot flash department.

And she was right.  I still have the flashes and sleepless nights.  What I don't have is a demon on my shoulder making me an absolute Bee-atch.

I've become pleasant once again.  Nice.  Fun to be around.  Happy.



What did surprise me is how many other women I know who are on antidepressants. 

I was sitting at lunch with four other co-workers.  Only one girl out of the five of us wasn't on a happy pill.

I was in a car with two of my sister-in-laws and the topic came up about how one of them had been on a happy pill and had quit it and was now considering getting back on it because she was "ripping her husband a new one" which we all laughed about but made me realize bitchy old ladies was a very real condition. 
I tell you what.  It made me feel so much better knowing I wasn't the only with these feelings.
I know that there's a lot of flack out there in the world about antidepressant use.  I can't speak for everyone but "Hey" it's helping me!  

Just imagine if they put this stuff in the water.

Middle East peace might be obtained at last. 

@;)
*Now don't you wish I'd talked about my ass instead?


8 comments:

  1. And to think that when I contemplated joining your alphabet idea of blogging for the month of November I was going to talk about . . . apples. Your honesty about going on an antidepressant is admirable. Many people do tend to keep it as a dirty, little secret when there are times when antidepressants really can help. (I also think there are many people on them that refuse to deal with a bigger underlying problem, but that's not you.) So here are three cheers to the help you're getting and a flying finger of fate salute to those *^&#! hot flashes. I can hardly wait to read what the letter "B" brings.

    ReplyDelete
  2. My Mom already called me this morning and she wanted to know what my "B" post was going to be about. "Bitchy!" She said. "Ha! That's too easy." I told her to tune in tomorrow to find out more.

    I'm not a fast writer so I'm hoping this "challenge" will speed me up too. I just hope I don't burn out! Give it a shot MP. It certainly is waking me up thinking about what to write.

    ReplyDelete
  3. You have given me something to think about. I've been really tired a lot for several months and I just realized after reading your post that I might have a problem. I keep saying that "my get up and go, got up and went." When I really think about it, I think I've been depressed and I don't know why. Also, I think as a result, I've been hitting the wine a bit more than I should....what am I trying to run away from, myself?

    ReplyDelete
    Replies
    1. Never hurts to run stuff by your Dr. It might be good old menopause knocking on your door or something else. I know I didn't think about how evil I'd become until SM pointed it out and HE thought "this too shall pass" but got tired of my bitchy attitude. So it's a win-win for both of us. Good luck!!!

      Delete
  4. I don't have the hot flashes too bad yet . . . but holy smokes at the palpitations. Those things are truly a b*tch! I can so relate to what you have been going through, but much like "anonymous" above, I've been leaning on that afternoon glass of wine ~ which has been causing my rear end to expand to no end. Perhaps a happy pill would be a better route. :-)

    Looking forward to "B" . . . .

    ReplyDelete
    Replies
    1. Yeah, I get the palpitations too. Not often. I make myself cough to help get past it quicker. Yeah...The wine is an issue for me too. Love that stuff but it's making my back end bigger too. That and something that begins with the letter "B".

      Wonder what THAT could be?

      Delete
  5. I hear you sister....been there and on that!

    ReplyDelete